For a graph $ G $, the Sombor index $ SO(G) $ of $ G $ is defined as
$ SO(G) = \sum\limits_{uv\in E(G)}\sqrt{d_{G}(u)^{2}+d_{G}(v)^{2}}, $
where $ d_{G}(u) $ is the degree of the vertex $ u $ in $ G $. A cactus is a connected graph in which each block is either an edge or a cycle. Let $ \mathcal{G}(n, k) $ be the set of cacti of order $ n $ and with $ k $ cycles. Obviously, $ \mathcal{G}(n, 0) $ is the set of all trees and $ \mathcal{G}(n, 1) $ is the set of all unicyclic graphs, then the cacti of order $ n $ and with $ k(k\geq 2) $ cycles is a generalization of cycle number $ k $. In this paper, we establish a sharp upper bound for the Sombor index of a cactus in $ \mathcal{G}(n, k) $ and characterize the corresponding extremal graphs. In addition, for the case when $ n\geq 6k-3 $, we give a sharp lower bound for the Sombor index of a cactus in $ \mathcal{G}(n, k) $ and characterize the corresponding extremal graphs as well. We also propose a conjecture about the minimum value of sombor index among $ \mathcal{G}(n, k) $ when $ n \geq 3k $.
Citation: Fan Wu, Xinhui An, Baoyindureng Wu. Sombor indices of cacti[J]. AIMS Mathematics, 2023, 8(1): 1550-1565. doi: 10.3934/math.2023078
For a graph $ G $, the Sombor index $ SO(G) $ of $ G $ is defined as
$ SO(G) = \sum\limits_{uv\in E(G)}\sqrt{d_{G}(u)^{2}+d_{G}(v)^{2}}, $
where $ d_{G}(u) $ is the degree of the vertex $ u $ in $ G $. A cactus is a connected graph in which each block is either an edge or a cycle. Let $ \mathcal{G}(n, k) $ be the set of cacti of order $ n $ and with $ k $ cycles. Obviously, $ \mathcal{G}(n, 0) $ is the set of all trees and $ \mathcal{G}(n, 1) $ is the set of all unicyclic graphs, then the cacti of order $ n $ and with $ k(k\geq 2) $ cycles is a generalization of cycle number $ k $. In this paper, we establish a sharp upper bound for the Sombor index of a cactus in $ \mathcal{G}(n, k) $ and characterize the corresponding extremal graphs. In addition, for the case when $ n\geq 6k-3 $, we give a sharp lower bound for the Sombor index of a cactus in $ \mathcal{G}(n, k) $ and characterize the corresponding extremal graphs as well. We also propose a conjecture about the minimum value of sombor index among $ \mathcal{G}(n, k) $ when $ n \geq 3k $.
[1] | A. Aashtab, S. Akbari, S. Madadinia, M. Noei, F. Salehi, On the graphs with minimum Sombor index, MATCH Commun. Math. Co., 88 (2022), 553–559. https://doi.org/10.46793/match.88-3.553A doi: 10.46793/match.88-3.553A |
[2] | A. Alidadi, A. Parsian, H. Arianpoor, The minimum Sombor index for unicyclic graphs with fixed diameter, MATCH Commun. Math. Co., 88 (2022), 561–572. https://doi.org/10.46793/match.88-3.561A doi: 10.46793/match.88-3.561A |
[3] | S. Alikhani, N. Ghanbari, Sombor index of polymers, MATCH Commun. Math. Co., 86 (2021), 715–728. https://doi.org/10.48550/arXiv.2103.13663 |
[4] | J. A. Bondy, U. S. R. Murty, Graph Theory, Springer, New York, (2008). |
[5] | H. Chen, W. Li, J. Wang, Extremal values on the Sombor index of trees, MATCH Commun. Math. Co., 87 (2022), 23–49. https://doi.org/10.46793/match.87-1.023C doi: 10.46793/match.87-1.023C |
[6] | R. Cruz, I. Gutman, J. Rada, Sombor index of chemical graphs, Appl. Math. Comput., 399 (2021), 126018. https://doi.org/10.1016/j.amc.2021.126018 doi: 10.1016/j.amc.2021.126018 |
[7] | R. Cruz, J. Rada, Extremal values of the Sombor index in unicyclic and bicyclic graphs, J. Math. Chem., 59 (2021), 1098–1116. https://doi.org/10.1007/s10910-021-01232-8 doi: 10.1007/s10910-021-01232-8 |
[8] | R. Cruz, J. Rada, J. M. Sigarreta, Sombor index of trees with at most three branch vertices, Appl. Math. Comput., 409 (2021), 126414. https://doi.org/10.1016/j.amc.2021.126414 doi: 10.1016/j.amc.2021.126414 |
[9] | K. C. Das, I. Gutman, On Sombor index of trees, Appl. Math. Comput., 412 (2022) 126575. https://doi.org/10.1016/j.amc.2021.126575 |
[10] | K. C. Das, Y. Shang, Some extremal graphs with respect to Sombor index, Mathematics, 9 (2021), 1202. https://doi.org/10.3390/math9111202 doi: 10.3390/math9111202 |
[11] | H. Deng, Z. Tang, R. Wu, Molecular trees with extremal values of Sombor indices, Int. J. Quantum Chem., 121 (2021), e26622. https://doi.org/10.1002/qua.26622 doi: 10.1002/qua.26622 |
[12] | K. J. Gowtham, N. N. Swamy, On Sombor energy of graphs, Nanosystems: Phys. Chem. Math., 12 (2021), 411–417. https://doi.org/10.17586/2220-8054-2021-12-4-411-417 |
[13] | I. Gutman, Geometric approach to degree-based topological indices: Sombor indices, MATCH Commun. Math. Co., 86 (2021), 11–16. |
[14] | I. Gutman, Some basic properties of Sombor indices, Open J. Discret. Appl. Math., 4 (2021), 1–3. https://doi.org/10.30538/psrp-odam2021.0047 doi: 10.30538/psrp-odam2021.0047 |
[15] | I. Gutman, Spectrum and energy of the Sombor matrix, Milirary Technical Courier, 69 (2021), 551–561. https://doi.org/10.5937/vojtehg69-31995 doi: 10.5937/vojtehg69-31995 |
[16] | B. Horoldagva, C. Xu, On Sombor index of graphs, MATCH Commun. Math. Co., 86 (2021), 703–713. https://doi.org/10.47443/cm.2021.0006 |
[17] | Y. Jiang, M. Lu, A note on the minimum inverse sum indeg index of cacti, Discrete Appl. Math., 302 (2021), 123–128. https://doi.org/10.1016/j.dam.2021.06.011 doi: 10.1016/j.dam.2021.06.011 |
[18] | J. Karamata, Sur une inégalité relative aux fonctions convexes, Publ. Inst. Math., 1 (1932), 145–147. |
[19] | S. Li, Z. Wang, M. Zhang, On the extremal Sombor index of trees with a given diameter, Appl. Math. Comput., 416 (2022), 126731. https://doi.org/10.1016/j.amc.2021.126731 doi: 10.1016/j.amc.2021.126731 |
[20] | H. Liu, H. Chen, Q. Xiao, X. Fang, Z. Tang, More on Sombor indices of chemical graphs and their applications to the boiling point of benzenoid hydrocarbons, Int. J. Quantum Chem., 121 (2021), e26689. https://doi.org/10.1002/qua.26689 doi: 10.1002/qua.26689 |
[21] | H. Liu, L. You, Y. Huang, Extremal Sombor indices of tetracyclic (chemical) graphs, MATCH Commun. Math. Co., 88 (2022), 573–581. https://doi.org/10.46793/match.88-3.573L doi: 10.46793/match.88-3.573L |
[22] | H. Liu, L. You, Y. Huang, Ordering chemical graphs by Sombor indices and its applications, MATCH Commun. Math. Comput. Chem., 87 (2022), 5–22. https://doi.org/10.48550/arXiv.2103.05995 doi: 10.48550/arXiv.2103.05995 |
[23] | H. C. Liu, L. H. You, Z. K. Tang, J. B. Liu, On the reduced Sombor index and its applications, MATCH Commun. Math. Co., 86 (2021), 729–753. |
[24] | I. Milovanovic, E. Milovanovic, M. Matejic, On some mathematical properties of Sombor indices, Bull. Int. Math. Virtual Inst., 11 (2021), 341–353. https://doi.org/10.7251/BIMVI2102341M doi: 10.7251/BIMVI2102341M |
[25] | J. Rada, J. M. Rodríguez, J. M. Sigarreta, General properties on Sombor indices, Discr. Appl. Math., 299 (2021), 87–97. https://doi.org/10.1016/j.dam.2021.04.014 doi: 10.1016/j.dam.2021.04.014 |
[26] | B. A. Rather, M. Imran, Sharp bounds on the Sombor energy of graphs, MATCH Commun. Math. Co., 88 (2022), 605–624. https://doi.org/10.46793/match.88-3.605R doi: 10.46793/match.88-3.605R |
[27] | I. Redžepović, Chemical applicability of Sombor indices, J. Serb. Chem. Soc., 86 (2021), 445–457. http://dx.doi.org/10.2298/JSC201215006R doi: 10.2298/JSC201215006R |
[28] | I. Redžepović, I. Gutman, Comparing energy and Sombor Energy-An empirical study, MATCH Commun. Math. Co., 88 (2022), 133–140. http://dx.doi.org/10.46793/match.88-1.133R doi: 10.46793/match.88-1.133R |
[29] | Y. Shang, Sombor index and degree-related properties of simplicial networks, Appl. Math. Comput., 419 (2022), 126881. https://doi.org/10.1016/j.amc.2021.126881 doi: 10.1016/j.amc.2021.126881 |
[30] | X. Sun, J. Du, On Sombor index of trees with fixed domination number, Appl. Math. Comput., 421 (2022), 126946. https://doi.org/10.1016/j.amc.2022.126946 doi: 10.1016/j.amc.2022.126946 |
[31] | A. Ülker, A. Gürsoy, N. K. Gürsoy, The energy and Sombor index of graphs, MATCH. Commun. Math. Co., 87 (2022), 51–58. https://doi.org/10.46793/match.87-1.051U doi: 10.46793/match.87-1.051U |
[32] | A. Ülker, A. Gürsoy, N. K. Gürsoy, I. Gutman, Relating graph energy and Sombor index, Discr. Math. Lett., 8 (2022), 6–9. https://doi.org/10.47443/dml.2021.0085 doi: 10.47443/dml.2021.0085 |
[33] | Z. Wang, Y. Mao, Y. Li, B. Furtula, On relations between Sombor and other degree-based indices, J. Appl. Math. Comput., 68 (2022), 1–17. https://doi.org/10.1007/s12190-021-01516-x doi: 10.1007/s12190-021-01516-x |
[34] | F. Wang, B. Wu, The proof of a conjecture on the reduced Sombor index, MATCH Commun. Math. Co., 88 (2022), 583–591. https://doi.org/10.46793/match.88-3.583W doi: 10.46793/match.88-3.583W |
[35] | F. Wang, B. Wu, The reduced Sombor index and the exponential reduced Sombor index of a molecular tree, J. Math. Anal. Appl., (2022), 126442. https://doi.org/10.1016/j.jmaa.2022.126442 |
[36] | T. Zhou, Z. Lin, L. Miao, The Sombor index of trees and unicyclic graphs with given maximum degree, Discrete Math. Lett., 7 (2021), 24–29. https://doi.org/10.48550/arXiv.2103.07947 doi: 10.48550/arXiv.2103.07947 |